HAIR LOSS AND UNDER ACTIVE THYROID

Hi I'm 28 and was diagnosed in Feb 2013 after feeling tired all the time. My TSH was 33 then after taking 50mg of levo it soon went down to about 3 then went to 1. My hair is falling out so much at the minute so I went and had my bloods tested again and my TSH is now 5.6 which is a rise. Last time I went back when it was 1 my hair was still falling out so I was told to take 50mg but an extra 25mg every other day, I did but stopped as it made me feel sick. However I am now self prescribing and taking 75mg ever day as my hair is really getting me down. I asked to get referred to a specilaist but was told my TSH is in a normal range and they wouldn't be able to do anything else. Other than my hair I don't feel too bad, i'm less tired, i'm a healthy slim weight and i'm not depressed but my hair is so think than it was before. Is this just something I need to learn to live with? I'm 28 and this is only going to get worse I feel.

6 Replies

oldestnewest
  • Thinning or hair loss is a clinical symptom of hypothyroidism. See link below:-

    btf-thyroid.org/index.php/t...

    I have had Alopecia Areata 4 times in 4 years. Not pleasant. I've had treatment twice by a Dermatologist.

    This year I am trying a new shampoo and, although I didn't know about it immediately I felt the familiar signs (2 months ago) it is helping in that after 4 weeks of use my hair loss is lessening. I have some way to go yet before full head of hair returns.

    Where I reside at present I could only get a 2% Keotoconazole shampoo but have been told to use it only for 4 weeks which is coming up, so I will try to get 1% for future use.

    hairlosstalk.com/hair-loss-...

    PS. what works for some people may not work for others but the shampoo itself isn't too expensive.

    Your GP should have increased your levo before now, although I see you have increased it yourself. You should get another blood test to see if you need a further raise.

  • Do you happen to know if you've ever had your ferritin levels tested? Low ferritin is a cause of hair loss and levels are often low in hypoT folk.

  • Your doctor should not be prescribing according to your TSH levels -he should be looking at your Ft4 & Ft3 alongside your symptoms. Prescribing alla TSH does not work and is a non effective way of managing your hypothyroidism -this is due to the feedback loop that occurs when you take your thyroid meds which interferes with the TSH -which can lower dramatically but does not reflect the true level of your Ft4. TSH is not a thyroid hormone but simply a chemical response to tell your thyroid to produce more or less thyroid hormones. After diagnosis it is not of much help in the management of your condition.....however a lot of docs do do this sadly.

    Ask your doc to check your Ft4 & Ft3 levels. You want to be in the upper third or at the top of both of the ranges (usually the ranges are in brackets) Always ask for a copy of your blood tests and pop them into a file -they can be really useful to look back on.

    The most likely reason for your ongoing symptoms is that you are being under prescribed -your doc should be tiltrating your dose upwards in small increments every 6-8 weeks until your blood ranges are as described above and your symptoms have resolved.... Doctors however are not very knowledgeable on thyroid treatment so am afraid you are going to have to do lots of reading up so you can gently advise if at all possible.....Thyroid Uk have a book loan library and a list of books that they recommend for reading. not easy to read when you feel so rubbish I know....so perhaps do it in little bits?

    Did your doctor test you for thyroid anti bodies too?

  • This is a link I came across today re hairloss - excerpt.

    Make Sure It's Not Your Thyroid Drug

    If you are taking levothyroxine (i.e., Synthroid, Levoxyl, Unithroid, Levothroid, Tirosint) as your thyroid hormone replacement, and still losing hair, you may need to take action. Prolonged or excessive hair loss IS a side effect of these drugs for some people. Note: Many doctors do NOT know this, even though it is a stated side effect in the Synthroid patient literature, for example, so don't be surprised if your doctor is not aware of this.

    thyroid.about.com/cs/hairlo...

  • Thanks for the above replies everyone. They checked my iron levels and they were bang in the normal range. Would you recommend a referral to a dermatologist? I'm so fed up and what makes it worse is my family don't seem to think I have a problem and its very frustrating xx

  • You need your actual result, I was told my iron was normal too! It was actually a couple of points above anaemic! I have been supplementing since January and my hair has just stopped coming out.

You may also like...